Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
121 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes night sweats?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1686 Questions

default
Posted on Tue, 2 Dec 2014 in Women's Health
Question: Off and on ive been having night sweats. Not drenching - i dont have to change my clothes or bedding. Usually my chest and upper back will grt hot and sweaty, ill wake up and fall right back to sleep. I mentioned it to my OBGYNthe other day when i was in for a possible uti (urine dip was negative) and he checked my lymph nodes and felt my abdomen and said everything felt normal. I dont have any other symptoms - no fevers (unless im having them at night and dont know about it) no weight loss, appetite is normal, no unusual fatigue, no bone pain, ect. I do have a "bloated" feeling in my upper left abdomen, mainly in my back. My OBGYN also felt the area and said he didnt feel any masses and he gently pounded on my back and said he didnt think i had any kidney stones. Im really really scared this could be leukemia or lymphoma. Please help. Very scared.
doctor
Answered by Dr. Timothy Raichle 16 minutes later
Brief Answer:
Thyroid disease must be ruled out...

Detailed Answer:
Thank you for the question and thank you for visiting this site.

In reviewing your prior questions looking for common threads, I do see that you are treated for thyroid disease. Please answer the following questions:

1. What medication do you take?
2. What is the dose?
3. When is the last time you adjusted the dose?
4. When is the last time you had your thyroid labs checked?
5. What time of day do you take these medications?

Please answer these questions and I will try to help you.

Dr. Raichle
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Timothy Raichle 8 minutes later
I have hypothyroidism. I take 50mcg of levothyroxine every morning before breakfast. My thyroid levels were checked in May.

Ive been taking the meds on time and as I should for the past two weeks. Prior to that I wasnt keeping up with taking the medication as I should and I missed a lot of days off and on for about a month. But for the past two weeks, I'm back on schedule, taking 1 pill every morning before breakfast. Can HYPOthyroidism cause night sweats? I thought only HYPERthyroidism did that.
doctor
Answered by Dr. Timothy Raichle 4 minutes later
Brief Answer:
Poor control of thyroid disease is possible...

Detailed Answer:
I understand that it can be hard to remember to take the pill every day at the same time. You are not alone and do not punish yourself for this. But, in patients with hyper OR hypothyroidism, poor control can lead to a variety of symptoms with a lot of overlap of symptoms as well. Yes, you could have "temperature instability" just as you have described related to the irregular pattern of pill use prior to two weeks ago. Here is what should happen:

1. Continue to take the pills at the same time daily
2. You could consider taking these in the evening instead of the morning
3. You need to have labs checked in 2-3 weeks and the dose adjusted if needed

You really cannot make any conclusions about the symptoms you are experiencing until you get this sorted out.


Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Timothy Raichle 22 minutes later
But should I be worried about cancer? Are the night sweats I described true night sweats seen in canced patients? Should I be worried?
doctor
Answered by Dr. Timothy Raichle 13 hours later
Brief Answer:
This is not a specific sign of cancer

Detailed Answer:
There are more women with night sweats and no cancer than those who have cancer. Do not make such assumptions or you will drive yourself crazy. I would suggest that you re-read my answer and consider following those instructions as I believe that you will find a much simpler solution.

Good luck!
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  

Recent questions on  Weight loss

doctor1 MD

I am having abladder emptying problem I have unexplained weight loss thelymph nodes in my groin area are swollen real bad on both sides I can have...

doctor1 MD

One course suggest TriglimiSave-2 with Jalra 50mg while other one suggest Trigulin with Diacobal 1.5mg. Which is better combination. Insulin...

doctor1 MD

I am taking glycomet Sr 1gm daily.....I have Pecos problem n I have type 2diabetes...which is low now....but I think instead of losing weight as am...

doctor1 MD

My left arm feels like the circulation is being cut off. I have been noticing that I wake up with my arm asleep. During the day it feels like the...

doctor1 MD

I am a 39 year male and I am urinating every 30 minutes to 1 hour. I don't have any pain or discoloration. Just concerned at how often im going I'd...

doctor1 MD

Can I reverse a possible chance that I have Typ 2 diebetties ?

doctor1 MD

How much ghee is good in a day if I have normal health reports